Mississippi, 2004Tornadoes and Hail in Mississippi, May 1, 2004
May 1, 2004 · NWS JAN · 22 events in 11 counties and zones
11 thunderstorm wind, 6 hail, 5 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 1, 10:25 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, May 1, 10:25 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT SAT MAY 1 2004
.DISCUSSION...LATEST SATELLITE IMAGERY SHOWS SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPING ACROSS THE REGION FROM THE WEST. ALSO MESO HIGH INFLUENCE
ACROSS THE REGION IS BEGINNING TO WEAKEN SOME. OUTFLOW BOUNDARY
MOVING INTO WESTERN MISSISSIPPI HAS HELP TO INCREASE COVERAGE ON THE
EAST SIDE OF THE MS RIVER. THE BREAKS IN THE CLOUD COVER WILL
DESTABILIZE THE AIRMASS FROM THE SOUTHEAST AS THE COLD FRONT
APPROACHES FROM THE WEST. ALSO WATCHING THE COMPLEX MOVING TOWARD
THE GULF FROM SE TEXAS TO SW LOUISIANA. IF THAT COMPLEX STRETCHES TO
THE SOUTH OF THE REGION...IT COULD CUT OFF SOME INSTABILITY FOR OUR
REGION AS FAR AS STRONG/ISOLATED SEVERE STORMS ARE CONCERN. WITH
THAT IN MIND HAVE RAISED TEMPS TO THE MIDDLE 70S. WILL HOLD ON TO
THE REST OF FORECAST WITH INSTABILITY EXPECTED TO INCREASE THIS
AFTERNOON.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
17
Hazardous weather outlook, May 1, 2:04 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT SAT MAY 01 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021104-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
304 PM CDT SAT MAY 01 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SUNDAY...
...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND SOUTH ON
INTERSTATE 20. STRONG THUNDERSTORMS WILL BE POSSIBLE...GENERALLY
ALONG AND EAST A LINE FROM EUPORA TO JACKSON METRO TO BROOKHAVEN.
A COMPLEX WEATHER PATTERN WILL UNFOLD ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY TODAY. A POTENT UPPER LEVEL DISTURBANCE
WILL BEGIN TO SLOWLY SHIFT EAST OUT OF THE SOUTHERN PLAINS TOWARD
THE LOWER MISSISSIPPI RIVER VALLEY. THE ASSOCIATED COLD FRONT
WILL ALSO PROGRESS SLOWLY TOWARD THE REGION...ALLOWING SOUTHERLY
FLOW TO RETURN. MEANWHILE...DESPITE MARGINAL HEATING...THE
ATMOSPHERE WILL BECOME SOMEWHAT UNSTABLE...MAINLY ACROSS THE
SOUTHEAST PORTION OF THE FORECAST AREA. A COMPLEX OF STORMS TO
THE WEST...WHICH WAS PUSHING INTO THE GULF OF MEXICO WAS HELPING
TO LIMIT THE INSTABILITY TO MAINLY THE SOUTHEAST
PORTION OF THE FORECAST AREA.
THE PRIMARY RISK WITH THE ISOLATED SEVERE THUNDERSTORMS WILL BE
HAIL AND WIND DAMAGE.
...FLOODING...
A VERY MOIST ATMOSPHERE IS IN PLACE OVER THE LOWER MISSISSIPPI
RIVER VALLEY. LOW LEVEL WINDS WILL GRADUALLY RETURN TO THE SOUTH
TODAY AHEAD OF A SLOW MOVING COLD FRONT. THE SOUTHERLY FLOW WILL
ACT TO REINFORCE THIS MOIST AIRMASS AND ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP OVER THE REGION TODAY AND TONIGHT WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL...MAINLY ALONG AND EAST OF
INTERSTATE 55. PONDING OF AREA ROADWAYS IN THIS AREA IS LIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT...
OTHERWISE ACTIVATION IS NOT EXPECTED THROUGH 6 PM FRIDAY MAY 7.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
11 thunderstorm wind, 6 hail, 5 tornado. Local standard time, as filed.
Tornado, Jefferson Davis
- When
- May 1, 2:43 PM CST to 2:49 PM CST
- Where
- Jefferson Davis County, 4 mi E of Prentiss
- Rating
- F1
- Path length
- 6 mi
- Path width
- 300 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.600, -89.817
This weak tornado downed dozens of trees as it moved east northeast into Covington county. This tornado crossed into Covington county just to the north of the Terrell community.
Tornado, Covington
- When
- May 1, 2:49 PM CST to 2:53 PM CST
- Where
- Covington County, 9 mi WSW of Collins
- Rating
- F1
- Path length
- 3 mi
- Path width
- 200 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.633, -89.550
This is the continuation of the Jefferson Davis county tornado that moved just to the north of the Terrell community and into Covington county. This tornado stayed on the ground for 3 more miles, downing numerous trees, before dissipating 6 miles west southwest of Collins.
Hail, Jefferson Davis
- When
- May 1, 3:00 PM CST
- Where
- Jefferson Davis County, 8 mi N of Prentiss
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.483, -90.183
Tornado, Covington
- When
- May 1, 3:02 PM CST to 3:03 PM CST
- Where
- Covington County, 7 mi WNW of Collins
- Rating
- F1
- Path length
- 0.7 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.583, -89.683
This weak tornado briefly touched down 7 miles west northwest of Collins and damaged a mobile home, sheared many trees about 15 feet above the ground and downed several large trees.
Tornado, Lawrence
- When
- May 1, 3:08 PM CST to 3:16 PM CST
- Where
- Lawrence County, 1 mi SE of Jayess
- Rating
- F1
- Path length
- 6 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.717, -89.883
This tornado moved out of Walthall county 1 mile southeast of Jayess and continued to track to the northeast before dissipating 6 miles east of Topeka. As the tornado moved northeast it snapped and uprooted dozens of trees.
Thunderstorm Wind, Covington
- When
- May 1, 3:20 PM CST to 3:26 PM CST
- Where
- Covington County, Collins
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.667, -89.667
A large tree fell on a mobile home and destroyed it. Another home sustained wind damage.
Hail, Lawrence
- When
- May 1, 3:25 PM CST to 3:27 PM CST
- Where
- Lawrence County, 5 mi N of Topeka
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.350, -90.183
Tornado, Jefferson Davis
- When
- May 1, 3:32 PM CST to 3:40 PM CST
- Where
- Jefferson Davis County, 4 mi SSW of Prentiss
- Rating
- F1
- Path length
- 6 mi
- Path width
- 100 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.550, -89.917
This tornado tracked northeast across central portions of Jefferson Davis county and downed numerous trees along its path.
Thunderstorm Wind, Jefferson Davis
- When
- May 1, 3:45 PM CST to 4:00 PM CST
- Where
- Jefferson Davis County, Prentiss
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.600, -89.883
Several trees were blown down between Prentiss and Bassfield. The majority of the tree damage occurred across portions of highway 42 and 35 with one tree down near the Fire Department.
Hail, Smith
- When
- May 1, 4:00 PM CST
- Where
- Smith County, Taylorsville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.833, -89.433
Hail, Jasper
- When
- May 1, 4:08 PM CST to 4:12 PM CST
- Where
- Jasper County, 4 mi W of Bay Spgs
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.967, -89.367
Nickel and dime sized hail fell west of Bay Springs.
Thunderstorm Wind, Smith
- When
- May 1, 4:08 PM CST to 4:15 PM CST
- Where
- Smith County, Taylorsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.833, -89.433
Several trees were blown down across the southeast portion of the county.
Thunderstorm Wind, Jasper
- When
- May 1, 4:27 PM CST to 4:35 PM CST
- Where
- Jasper County, Bay Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.967, -89.300
Many trees and power lines were blown down in and around Bay Springs. A Dentist office sustained damage as a few trees fell onto the building. A large radio antenna was also blown down on a building.
Thunderstorm Wind, Jones
- When
- May 1, 4:40 PM CST
- Where
- Jones County, 5 mi N of Laurel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.767, -89.133
A few trees were blown down.
Thunderstorm Wind, Neshoba
- When
- May 1, 4:42 PM CST to 4:45 PM CST
- Where
- Neshoba County, House
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.633, -89.000
A few power lines were blown down along with numerous large limbs.
Thunderstorm Wind, Kemper
- When
- May 1, 4:47 PM CST
- Where
- Kemper County, Preston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.883, -88.833
A few trees were blown down on power lines.
Thunderstorm Wind, Noxubee
- When
- May 1, 5:05 PM CST to 5:08 PM CST
- Where
- Noxubee County, Macon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.117, -88.400
A few trees were blown down on power lines.
Thunderstorm Wind, Clarke
- When
- May 1, 5:05 PM CST to 5:10 PM CST
- Where
- Clarke County, Stonewall
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.133, -88.800
Several homes were damaged and a porch was blown off a house. Numerous trees were also blown down.
Thunderstorm Wind, Clarke
- When
- May 1, 5:13 PM CST to 5:18 PM CST
- Where
- Clarke County, Basic City
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.217, -88.767
Numerous trees were blown down.
Hail, Clarke
- When
- May 1, 5:30 PM CST
- Where
- Clarke County, Enterprise
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.183, -88.817
Thunderstorm Wind, Kemper
- When
- May 1, 5:30 PM CST to 5:33 PM CST
- Where
- Kemper County, 2 mi NE of Scooba
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.850, -88.417
Numerous trees were blown down.
Hail, Lauderdale
- When
- May 1, 5:31 PM CST
- Where
- Lauderdale County, 8 mi S of Meridian
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.250, -88.717
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 1, 20043 deaths · $30,000 · 1 in hail · 7 events
- Tornadoes and Flash Flooding in Texas, May 1, 20041 injured · $944,000 · F1 · 12 events
- Drought in Montana, May 1 to 31, 2004$990,000 · 3 events
- Tornado and Hail in Mississippi, May 1, 2004$60,000 · F1 · 3 events
- Flash Flood and Lightning Strike in Texas, May 1, 2004$125,000 · 2 events
- Tornado and Dust Devil in Iowa, May 1, 20045 injured · F0 · 2 events
- Tornado and Damaging Winds in Missouri, May 1, 2004$12,000 · F1 · 4 events
- Flash Flooding in Indiana, May 1, 2004$25,000 · 3 events
- Drought in Colorado, May 1 to 31, 200421 events
- Drought in North Carolina, May 1 to 31, 200416 events
- Drought in South Carolina, May 1 to 31, 200415 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 1, 200413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396818, 5397072, 5397073, 5396902, 5396903, 5396904, 5396905, 5397162, 5397163, 5397164, 5397165, 5397166, 5397168, 5397167, 5397169, 5397170, 5397171, 5397172, 5397176, 5397173, 5397174, 5397175.